Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

March 28, 2004Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 28, 2004, 5:15 PM CST for Lincoln County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2004, 5:15 PM CST (23:15 UTC)
Expired
Mar 28, 2004, 5:45 PM CST
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 282315
SVRFSD
SDC083-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CST SUN MAR 28 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 PM CST

* AT 510 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER LINCOLN COUNTY...OR ABOUT 10 MILES SOUTHWEST
  OF CANTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LINCOLN COUNTY THROUGH 530 PM CST

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM 
WARNING FOR WESTERN LINCOLN COUNTY. 

AT 511 PM WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 1 MILE SOUTH OF 
LENNOX. 

HIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4335 9674 4320 9688 4310 9664 4326 9658

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 3:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CST SUN MAR 28 2004

.DISCUSSION...

CONVECTIVE SCT SHWRS/EVEN ISOLD TSTMS ASSCD WITH COLD UPR SHORT
WAVE...MOVG ESEWD OVR CWA THIS AFTN AND EARLY TNGT. THEN SOME
DECOUPLING EXPCD WITH DCRS IN CLDS...TEMPS...AND WNWLY WINDS THIS
EVE. CWA STILL IN RELATIVELY MILD WNWLY FLOW INTO MON MRNG...AND
EVEN WITH SHIFT TO COLDER NWLY FLW MON AFTN...TEMPS SHOULD MIX OUT
TO POTENTIAL AGAIN ESP ALG MISSOURI VALLEY WHERE HIGHS SHOULD REACH
INTO THE MID 50S OR SO. ONLY MID 40S EXPCD IN NERN CWA UNDER COLDER
AIR ALOFT. WILL KEEP CHC LGT RAIN OR LGT SNW SHWRS IN THIS AREA MON
AFTN...WITH ONLY SLGT CHC ADJ TO THIS. NOT REALLY AS MUCH MOISTURE
AND INSTABLITY EXPCD MON AFTN AS TDA...SO MEASURABLE IS PRETTY
QUESTIONABLE. COLDER AIR OOZES IN FM NNE MON NGT INTO WED...AND
MIXING OUT NOT AS GOOD...SO DEFINITELY COOLER TEMPS DURG THIS
PERIOD...BUT CLDS SHOULD DCRS WITH DRIER AIR AND SUBSIDENCE EXPCD.

IN THE EXTENDED THURSDAY THRU SUNDAY...QUITE A DISCREPANCY BETWEEN
THE MODELS PROGRESSING THRU THE PD. THEY ARE IN AGREEMENT IN THE
MIDDLE OF THE WEEK AND THRU FRIDAY...IN KEEPING THE LARGE CLOSED OFF
UPPER VORTEX MEANDERING THRU THE EASTERN U.S.. THIS SHOULD SETUP A
SFC ANTICYCLONE DRAINING DOWN THE MN AND IA AREAS WED NIGHT THRU
FRIDAY. THIS FLOW WL BE DRY AND FAIRLY MILD AS THE AIR IS QUITE
MODIFIED AND THE GFS LIKELY TOO COLD WITH ITS TEMPS OFF THE SFC. AT
THAT POINT THE 00Z/06Z GFS SOLNS EXIT THE ERN U.S. LOW AWAY TOWARD
NEW ENGLAND THRU THE WEEKEND...ALLOWING A DIRTY RIDGE TO SETUP
BETWEEN THAT VORTEX AND ANOTHER CLOSED LOW IN THE SW U.S.. THIS SOLN
DOES NOT SEEM REAL REASONABLE...AND PREFER THE ECMWF/CAN SPECTRAL
AND 12Z GFS SOLNS. THESE MODEL RUNS CUTOFF THE DESERT SW
LOW...ALLOWING THE NRN STREAM FLOW TO BUILD OVER IT FM THE PAC NW
AND BRING AN UPPER TROF INTO THE NRN PLAINS FRIDAY NIGHT AND EARLY
SAT. HOWEVER WITH THE LOW LVL ANTICYCLONE HANGING ARND THS
AREA...MSTR RETURN IS JUST NOT THERE. THEREFORE WITH THIS UPPER TROF
PASSAGE...DECIDED TO LEAVE IT DRY FOR NOW FRIDAY NIGHT AND EARLY
SATURDAY...WITH SLIGHTLY ABOVE NORMAL SEASONABLE TEMPS CONTINUING
INTO SUNDAY. WITH THE SFC WINDS...THERE WL LIKELY BE A FRONTAL
PASSAGE FRI NIGHT SWINGING THE WINDS ARND TO THE NW INTO SAT.
SOMETHING FOR THE NIGHT SHIFT TO BE AWARE OF TNGT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/FUHS
Hazardous weather outlook, Mar 28, 4:52 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CST SUN MAR 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 28, 5:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN MAR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             SALEM                   43.72N 97.39W
03/28/2004  0.75 INCH        MCCOOK             SD   COUNTY OFFICIAL

0452 PM     HAIL             CHANCELLOR              43.37N 96.99W
03/28/2004  0.75 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 PM CSTSevere Thunderstorm WarningFSDTurner27 min
Mar 28, 4:54 PM CSTSevere Thunderstorm WarningFSDLincoln36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.